PPI caused GERD like acid reflux symptoms. CAn this be true??????????

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Seancz
New Member


Date Joined Mar 2012
Total Posts : 8
   Posted 3/13/2012 9:56 PM (GMT -6)   
I went to a doctor(general physician) and complained of stomach pain(I had anxiety) and said I had cold waves. The doc prescribed me to Prilosec. Never ever I had heard of the term heartburn or experienced it in my life until that point. Not knowing what I was suffering thru, 3rd day into the medicine I suffered from throat burn. Few more days I had sever burning sensation in my back and every google search text for my symptoms lead to the title GERD. Day by day my symptoms worsened and my doctor prescribed a different PPI everytime. I followed a perfect diet but nothing helped.

One fine night I ate raw onion for my dinner and for the first time next morning I found great relief. Imagining that I found a great solution this problem I started on googling “Raw onion acid reflux”. To my astonishment, every page said avoid it. I was very curious and started thinking about this:

1) My worst acid reflux symptoms were during the breakfast and lunch hrs when PPI is supposed to be very effective
2) Googled on PPI side effects said : heartburn (OMG)
3) Reason why PPIs can cause heartburn: Low stomach acid.
4) IS there a correlation,yes a lot. The lower stomach valve doesn’t open if the stomach acid is low and food is not processed which forces LES to open and let the acid thru.
5) The raw onion thingy flashed again suggesting this couldve helped my heartburn

So I decided to skip my PPI for a couple of days and I was feeling great. 90% of my symptoms vanished. I did a rewind and it struck me that I had no GERD symptoms before I took my first Prilosec. So I concluded that this was causing my heartburn. Yet I don’t ahve sufficient proof that this could ahve started it all. But the fact is I am much better off w/o it.

This is my 3rd day w/o PPI and I started to get the symptoms slightly back. Googled on PPI’s withdrawal. Found that I need to slowly get off it and take substitutes later. I am sincerely hoping its going to work for me.

(PS: For those who might be wondering why I never mentioned abt a specialist, I did meet a few and that’s another story I don’t want to discuss)

I am just worried as why a primary care physician should prescribe a PPI for someone who did not have any GERD symptoms. This is awful.

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 3/14/2012 3:20 AM (GMT -6)   
Hi there,

Yes ppi withdrawal can be a bumpy ride. For me the symptoms peak at day 10. I did use Zantac to help me wean off them last year and I did OK for a little while. Unfortunately I then had a big flare up and have been stuck with the ppi since then.

Some people do seem to have a low stomach acid problem causing their symptoms, and my personal theory is that those are the people who claim success with apple cider vinegar - for those of us who are truly leaking acid this remedy is like swallowing fire!

Sadly, like many illnesses, GERD tends to be a journey of personal exploration and experimentation. I would tread carefully and keep a symptom diary with notes of what you've taken remedy wise and see how it goes. Most doctors are usually willing to help someone find out if they really need a drug or can manage on a lower dose, so it's still worth trying to work with your PCP on this.

MMM
New stuff: GERD, Recurrent cystitis/Overactive bladder
Lifelong stuff: Food allergies/intolerance, eczema, asthma

sunbeam48
Veteran Member


Date Joined Jun 2011
Total Posts : 795
   Posted 3/14/2012 5:21 AM (GMT -6)   
Your Md prescribed the ppi because in his/her experience, symptoms like yours are often relieved by a ppi. Don't be afraid to try other solutions if the ppi doesn't help you.

Adam77
Regular Member


Date Joined Nov 2011
Total Posts : 148
   Posted 3/15/2012 9:16 PM (GMT -6)   
If you have low stomach acid, consult with your dr., and try Betaine HCL with pepsin.

Featherstar
New Member


Date Joined Mar 2012
Total Posts : 19
   Posted 3/23/2012 1:50 AM (GMT -6)   
I too found that Ppi worsened my symptoms and found that I could tolerate them only at a very reduced dose ,1 every three days.....then I just stopped them... Was pain free for 3 years but am just experiencing a relapse... I'm trying tostick with Zantac and avoid ppis at all costs .... I hate them...getting by and hoping to overcome...

Seancz
New Member


Date Joined Mar 2012
Total Posts : 8
   Posted 3/30/2012 5:29 PM (GMT -6)   
@FeatherStar - How long did you take it before stopping? I stopped ppi completely and started experiencing rebound effects after few days..

Did you have reflux symptoms before taking your first ppi?

Seancz
New Member


Date Joined Mar 2012
Total Posts : 8
   Posted 5/12/2012 12:28 PM (GMT -6)   
I added dgl and stopped ppi. Felt better for the last 10 days

minado
New Member


Date Joined Jul 2012
Total Posts : 2
   Posted 7/15/2012 4:48 PM (GMT -6)   
Hi,

I too suffered from rebound. I have never have reflux before ppi. But after stop it, I have severe reflux and also back pain & burning back and front chest. It have been over two months since I off ppi, but still reflux symptom strike me everyday, especially worse after meals. Hope it could be gone soon otherwise I think my esophagus will be damaged.

WJF
Regular Member


Date Joined Sep 2011
Total Posts : 273
   Posted 7/16/2012 6:56 AM (GMT -6)   
Hi, in your case, the rebound has resulted in GERD symptoms. Try retaking the meds and seek medical help. The next time, adopt a stepping down approach to stop meds. e.g. 40mg two weeks, 20 mg two weeks, h2 blocker 2 weeks, stop.

minado
New Member


Date Joined Jul 2012
Total Posts : 2
   Posted 7/16/2012 4:42 PM (GMT -6)   
Hi WJF,
Thanks for your reply. I didn't really want to take ppi again. I am so afraid of ppi. I think I will be strong and wait few more weeks and see how things go.

hopingToFindCure
Veteran Member


Date Joined Nov 2008
Total Posts : 759
   Posted 7/12/2013 4:55 AM (GMT -6)   
What a marvel of modern medicine. Side effects are the very things PPIs purport to treat.

IS THIS A JOKE?

Go big pharma. As in, go away.

i am in chronic pain thanks to a doc and his prescription pad.

Lu2011
Regular Member


Date Joined Apr 2011
Total Posts : 291
   Posted 7/12/2013 6:30 AM (GMT -6)   
I have been prescribed a PPI for gastritis, but I dont' have GERD.  For me, I have constant nausea, so the idea is to reduce stomach acid will lessen the nausea.
Am sorry that your'e suffering so.  They do say that PPI withdrawal can cause heartburn (andI experienced that last ngiht when I reduced my dosage).
Ulcerative Colitis 1988, had colon removed and now jpouch
Now sufer from sacroiliitis and inflammation of piriformis muscle causing sciatica like pain during flare ups. Joints very bad...take celebrex when needed.
Suffer from asthma (only triggered when I get a cold) and stuffed sinuses.
Now also suffer from gastritis, dealing with constant nausea.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, June 17, 2018 6:24 PM (GMT -6)
There are a total of 2,972,632 posts in 326,000 threads.
View Active Threads


Who's Online
This forum has 160831 registered members. Please welcome our newest member, Superifffic.
454 Guest(s), 8 Registered Member(s) are currently online.  Details
Donjr, JohnMorales, Serenity Now, summer16, Pratoman, Alexandros96, Aurora2013, Tall Allen